×

zbMATH — the first resource for mathematics

Quadrics of rank four in the ideal of a canonical curve. (English) Zbl 0542.14018
Let C denote a smooth curve of genus g, K its canonical bundle and \(\phi:C\to P(H^ 0(C,K)^*),\) the canonical map. If J(C) is the Jacobian of line bundles of degree g-1 on C and \(\Theta\) a (suitably chosen) Theta-divisor on J(C) then according to a theorem of Riemann we have for any line bundle \(L\in J(C): mult_ L\Theta =\dim H^ 0(C,L)=\dim H^ 0(C,K\otimes L^{-1}).\) In particular if D is an effective divisor of degree g-1 on C such that \({\mathcal O}_ C(D)\) is a double point of \(\Theta\), the space of rational functions \(g_ 1\) with \((g_ 1)\geq -D\) has a base \(\{\) 1,\(f\}\) and \(H^ 0(C,K(-D))\) has a base \(\{w_ 1,w_ 2\}\). It follows that \(\eta_ i=fw_ i\quad(i=1,2)\) are holomorphic differentials and one can show that the 2 quadratic differentials \(\eta_ 1w_ 2\) and \(\eta_ 2w_ 1\) are equal. - This implies that \(q_ D=\eta_ 1w_ 2-\eta_ 2w_ 1,\) considered as a quadratic form on \(H^ 0(C,K)^*\), vanishes on the affine cone over \(\phi\) (C). Thus to every double point of \(\Theta\) one can associate in a natural way a quadric (of rank 4) in \(P(H^ 0(C,K)^*)\) vanishing on \(\phi\) (C). In the paper in question it is proven that the space of all quadrics in \(P(H^ 0(C,K)^*)\) through \(\phi\) (C) is spanned by the above quadrics arizing from double points of \(\Theta\). - This was proven for hyperelliptic and trigonal curves by A. Andreotti and A. L. Mayer [Ann. Sc. Norm. Super. Pisa, Sci. Fis. Mat., III. Ser. 21, 189- 238 (1967; Zbl 0222.14024)] for \(g\leq 6\) by E. Arbarello and J. Harris [Compos. Math. 43, 145-179 (1981; Zbl 0494.14011)] and was a long standing question in general. A consequence is an alternate proof of Torelli’s theorem for curves which are neither hyperelliptic, nor trigonal nor plane quintics.
Reviewer: H.Lange

MSC:
14H40 Jacobians, Prym varieties
14K25 Theta functions and abelian varieties
14C20 Divisors, linear systems, invertible sheaves
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Andreotti, A.: On a theorem of Torelli. Am. J. Math.80, 801-828 (1958) · Zbl 0084.17304
[2] Andreotti, A., Mayer, A.: On period relations for abelian integrals and algebraic curves. Ann. Scuola Norm. Sup. Pisa21, 189-238 (1967) · Zbl 0222.14024
[3] Arbarello, E., Harris, J.: Canonical curves and quadrics of rank 4. Comp. Math.43, (Fasc. 2) 145-179 (1981) · Zbl 0494.14011
[4] Arbarello, E., Cornalba, M., Griffiths, P., Harris, J.: Topics in the theory of algebraic curves. To appear · Zbl 0559.14017
[5] Kempf, G.: Deformations of symmetric products. Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook conference. Princeton (1981), pp. 319-341
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.